Deep-vein thrombosis and coumarin skin necrosis associated with a factor V inhibitor with lupus-like features

Am J Hematol. 1998 Feb;57(2):176-8. doi: 10.1002/(sici)1096-8652(199802)57:2<176::aid-ajh14>3.0.co;2-a.

Abstract

We report a 71-year-old man who developed deep-vein thrombosis after major surgery. Coumarin skin necrosis developed after starting oral anticoagulant therapy. An inhibitor to factor V (61 Bethesda units) with lupus-like features was found as well as a low protein C level. The occurrence of these very rare findings indicates that despite profound procoagulant inhibition (factor V inhibition and anticoagulant therapy), hypercoagulation can occur.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Aged
  • Anticoagulants / adverse effects*
  • Anticoagulants / therapeutic use
  • Coumarins / adverse effects*
  • Coumarins / therapeutic use
  • Drug Eruptions / immunology*
  • Drug Eruptions / pathology
  • Factor V / antagonists & inhibitors
  • Factor V / immunology*
  • Humans
  • Lupus Coagulation Inhibitor / immunology*
  • Male
  • Necrosis
  • Thrombophlebitis / drug therapy*

Substances

  • Anticoagulants
  • Coumarins
  • Lupus Coagulation Inhibitor
  • Factor V
  • coumarin